Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 243, NWS Nashville, TN

May 15, 2003Fentress County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 15, 2003, 1:31 PM CDT for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 1:31 PM CDT (18:31 UTC)
Expired
May 15, 2003, 2:15 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Knoxville radar (KMRX), 139 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 12:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS54 KOHX 151831
SVRBNA
TNC049-133-137-151915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
131 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FENTRESS COUNTY IN TENNESSEE
  OVERTON COUNTY IN TENNESSEE
  PICKETT COUNTY IN TENNESSEE

* UNTIL 215 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF BYRDSTOWN...OR 9 MILES
  NORTHEAST OF LIVINGSTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN AROUND 155 PM CDT
  ALLARDT AROUND 200 PM CDT

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.
&&
LAT...LON 3661 8486 3660 8478 3654 8475 3658 8486
          3653 8501 3652 8473 3641 8467 3631 8480
          3637 8525 3662 8526
$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:25 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 15, 10:25 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1025 AM CDT THU MAY 15 2003

LATEST SURFACE ANALYSIS SHOWING COLD FRONT TO THE NORTHWEST NEAR
IND-SGF LINE. DEWPOINTS JUST AHEAD CREEPING UP INTO THE MID 60+
RANGE. LL CONVERGENCE/INSTABILITY OVER THE CWA GENERALLY WEAK AT
THIS TIME...THUS NO CONVECTION OCCURRING.

AIRMASS EXPECTED TO DESTABILIZE AND LL CONVERGENCE TO STRENGTHEN
AS COLD FRONT DROPS DOWN INTO THE MID-SOUTH LATER TODAY AND TEMPS
HEAT UP SOME. SCATTERED THUNDERSTORMS LOOKING TO POP-UP WITH
FRONTAL PASSAGE. PLAN TO LEAVE POPS AS THEY ARE FOR NOW.

WILL RAISE TEMPS SLIGHTLY HOWEVER AS WARM ADVECTION STRENGTHENS A
BIT AHEAD OF BOUNDARY.

07
.BNA...NONE.
Hazardous weather outlook, May 15, 5:30 AM CDT, 8 hours 1 minute before
TNZ005>011-022>034-056>066-075>080-093>097-151530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE
REGION.  WE WILL BE IN A SLIGHT RISK AREA OF SEVERE THUNDERSTORMS...
WITH A CHANCE OF SOME ISOLATED STORMS BECOMING SEVERE...PRODUCING
DAMAGING WINDS AND LARGE HAIL.

RIVER FLOOD WARNINGS CONTINUE FOR THE TENNESSEE RIVER NEAR SAVANNAH.
FLOOD STATEMENTS WILL BE ISSUED BY THE NATIONAL WEATHER SERVICE IN
NASHVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SATURDAY MORNING...THERE WILL BE A SLIGHT RISK OF
SEVERE THUNDERSTORMS IN THE WESTERN COUNTIES OF MIDDLE TENNESSEE.
FOR THE REST OF THE WEEKEND THERE WILL BE A CHANCE OF THUNDERSTORMS
...POSSIBILITY OF SOME STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE
NEEDED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/BNA.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:17 PM CDTTornado WarningOHXFentress13 min
May 15, 4:22 PM CDTSevere Thunderstorm WarningOHXDickson23 min
May 15, 4:46 PM CDTSevere Thunderstorm WarningOHXDickson14 min
May 15, 5:12 PM CDTSevere Thunderstorm WarningOHXCheatham, Williamson48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.